Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Collocation approximation to eigenvalues of an ordinary differential equation: the principle of the thing

Authors: Carl de Boor and Blair Swartz
Journal: Math. Comp. 35 (1980), 679-694
MSC: Primary 65L15
MathSciNet review: 572849
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that simple eigenvalues of an mth order ordinary differential equation are approximated within $ \mathcal{O}(\vert\Delta {\vert^{2k}})$ by collocation at Gauss points with piecewise polynomial functions of degree $ < m + k$ on a mesh $ \Delta $. The same rate is achieved by certain averages in case the eigenvalue is not simple. The argument relies on an extension and simplification of Osborn's recent results concerning the approximation of eigenvalues of compact linear maps.

References [Enhancements On Off] (What's this?)

  • [1] K. ATKINSON, "Convergence rates for approximate eigenvalues of compact integral operators," SIAM J. Numer. Anal., v. 12, 1975, pp. 213-221. MR 0438746 (55:11653)
  • [2] C. DE BOOR & B. SWARTZ, "Collocation at Gaussian points," SIAM J. Numer. Anal., v. 10, 1973, pp. 582-606. MR 0373328 (51:9528)
  • [3] C. DE BOOR & B. SWARTZ, "Collocation approximation to eigenvalues of an ordinary differential equation: Numerical illustrations." (Submitted to Math. Comp.)
  • [4] C. DE BOOR &. B. SWARTZ, "Local piecewise polynomial projection methods for an ODE which give high-order convergence at knots." (Submitted to Math. Comp.)
  • [5] J. H. BRAMBLE & J. E. OSBORN, "Rate of convergence estimates for nonselfadjoint eigenvalue approximations," Math. Comp., v. 27, 1973, pp. 525-549. MR 0366029 (51:2280)
  • [6] JOHN H. CERUTTI & S. V. PARTER, "Collocation methods for parabolic partial differential equations in one space dimension," Numer. Math., v. 26, 1976, pp. 227-254. MR 0433922 (55:6892)
  • [7] J. DOUGLAS, JR. & T. DUPONT, Collocation Methods for Parabolic Equations in a Single Space Variable, Lecture Notes in Math., Vol. 385, Springer-Verlag, New York, 1974. MR 0483559 (58:3551)
  • [8] T. KATO, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin and New York, 1966. MR 0203473 (34:3324)
  • [9] H.-O. KREISS, "Difference approximations for boundary and eigenvalue problems for ordinary differential equations," Math. Comp., v. 26, 1972, pp. 605-624. MR 0373296 (51:9496)
  • [10] JAMES F. LATHROP, "Using B-splines to solve the one-dimensional Schrödinger equation," J. Comput. Phys. (Submitted.)
  • [11] JOHN E. OSBORN, "Spectral approximation for compact operators," Math. Comp., v. 29, 1975, pp. 712-725. MR 0383117 (52:3998)
  • [12] G. M. VAINIKKO, "Rapidity of convergence of approximation methods in the eigenvalue problem," Ž. Vyčisl Mat. i Mat. Fiz., v. 7, 1967, pp. 977-987 = U.S.S.R. Computational Math. and Math. Phys., v. 7, 1967, pp. 18-32. MR 0221746 (36:4798)
  • [13] J. H. WILKINSON, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965. MR 0184422 (32:1894)
  • [14] R. WINTHER, "A collocation method for eigenvalue problems," BIT, v. 14, 1974, pp. 96-105. MR 0388791 (52:9625)
  • [15] R. WINTHER, En Kollokasjonsmetode for Egenverdiproblemer, Thesis for the Cand. Real Degree, University of Oslo, Norway, 1973.
  • [16] K. A. WITTENBRINK, "High order projection methods of moment- and collocation- type for nonlinear boundary value problems," Computing, v. 11, 1973, pp. 255-274. MR 0400724 (53:4554)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L15

Retrieve articles in all journals with MSC: 65L15

Additional Information

Keywords: Eigenvalues, compact linear map, ordinary differential equation, collocation, piecewise polynomial, superconvergence
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society